North Carolina, 2003

Hail in North Carolina, April 26, 2003

April 26, 2003 · NWS RAH · 8 events in 5 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 26, 1:25 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 26, 1:25 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT SAT APR 26 2003

WIDESPREAD AFTERNOON CONVECTION WILL END AS STRONG UPPER LOW AND
ASSOCIATED COLD FRONT MOVES EAST ACROSS THE AREA.  CONVECTION WILL
END LATE THIS AFTERNOON OVER THE PIEDMONT AND BY EARLY EVENING OVER
THE COASTAL PLAIN. COLD POCKET ALOFT ASSOCIATED WITH UPPER LOW WILL
PROVIDE OPPORTUNITY FOR THUNDERSTORMS TO PRODUCT HAIL BEFORE ENDING.

QUITE A BIT OF LOW LEVEL MOISTURE BEHIND FRONT SO WILL BE SLOW TO
CLEAR. WILL GO MOSTLY CLOUDY WITH SOME FOG FOR TONIGHT.  RIDGING
BUILDS IN SUNDAY THROUGH MIDWEEK WITH FAIR WEATHER AND SEASONAL
TEMPERATURES EXPECTED.

RIDGING WEAKENS MID TO LATE WEEK ALLOWING A WEAK FRONT TO APPROACH
THE AREA.  WILL CONTINUE LOW POP FORECAST FOR WEDNESDAY AND EARLY
THURSDAY HOWEVER TIMING OF THIS FRONT AND ITS IMPACT IS A BIT
UNCERTAIN AT THIS TIME.

RAH...NONE.

SWH
Hazardous weather outlook, Apr 26, 3:37 AM EST, 12 hours 21 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
437 AM EDT SAT APR 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN THREAT
FROM SEVERE THUNDERSTORMS WILL BE HAIL UP TO ONE INCH IN DIAMETER.
DUE TO THE LACK OF STRONG WINDS ALOFT THERE WILL NOT BE A
SIGNIFICANT THREAT OF DAMAGING WINDS HOWEVER ISOLATED WIND GUSTS OF
40 TO 50 MPH ARE POSSIBLE. LOCATIONS ALONG AND EAST OF A LINE FROM
ROXBORO TO THE TRIANGLE AND ROCKINGHAM WILL HAVE THE BEST CHANCE AT
EXPERIENCING SEVERE THUNDERSTORMS.

THUNDERSTORMS ACTIVITY WILL END FROM WEST TO EAST THIS AFTERNOON.
THE THUNDERSTORM THREAT SHOULD TAPER OFF OVER THE TRIAD AROUND NOON
BUT LINGER WELL INTO THE AFTERNOON HOURS ACROSS THE COASTAL PLAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED

.SPOTTER INFORMATION STATEMENT...

NETWORK ACTIVATION MAY BE REQUIRED IN CENTRAL NORTH CAROLINA AND THE
SANDHILLS.

JO

In the hours before

Special weather statement, Apr 26, 12:15 PM EST, 3 hours 43 minutes before
NCZ011-027-261815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT SAT APR 26 2003

...STRONG THUNDERSTORM WILL MOVE ACROSS HALIFAX AND NASH COUNTIES
THROUGH 215 PM EDT...

AT 115 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CASTALIA...OR ABOUT 9 MILES NORTHWEST OF NASHVILLE...MOVING NORTHEAST
AT 35 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...AVENTON...AND...RED
OAK...GLENVIEW.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND LIGHTNING CAN BE
EXPECTED WITH THIS THUNDERSTORM.
Special weather statement, Apr 26, 12:31 PM EST, 3 hours 27 minutes before
NCZ028-043-261830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
131 PM EDT SAT APR 26 2003

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EDGECOMBE AND
WILSON COUNTIES THROUGH 230 PM EDT...

AT 131 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN MOVING ACROSS EDGECOMBE AND WILSON COUNTIES.
THE STORMS ARE MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ROCKY
MOUNT...KINGSBORO...WHITAKERS...AND LEGGETT.

GUSTY WINDS SMALL HAIL...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED WITH THESE THUNDERSTORMS.

SGY

The radar

The Roanoke radar (KFCX), 118 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Guilford

When
April 26, 3:58 PM EST
Where
Guilford County, Jamestown
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.000, -79.933

Hail, Guilford

When
April 26, 4:05 PM EST
Where
Guilford County, Greensboro
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.067, -79.800

Hail, Moore

When
April 26, 4:50 PM EST
Where
Moore County, Cameron
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.333, -79.250

Hail, Lee

When
April 26, 4:52 PM EST
Where
Lee County, Tramway
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.433, -79.233

Hail, Durham

When
April 26, 5:40 PM EST
Where
Durham County, Durham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.017, -78.917

Hail, Durham

When
April 26, 6:00 PM EST
Where
Durham County, Gorman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.050, -78.817

Hail, Cumberland

When
April 26, 6:10 PM EST
Where
Cumberland County, Fayetteville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.067, -78.900

Hail, Cumberland

When
April 26, 6:26 PM EST
Where
Cumberland County, Eastover
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.100, -78.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5348279, 5348280, 5348281, 5348282, 5348283, 5348284, 5348285, 5348286.